PMRGCAuk

Anxiety and depression

Has anyone developed panic attacks and depression when they have got down to 6mg. Lovely doc has given me lorazapam which really helps. My problem is do I continue reducing .....using the very slow method or stay as I am for a few more weeks. Could the depression and panic attacks be caused by low cortisol. One blessing is that I have lost over a stone in weight as I have no appetite for food....not even chocolates 🙈

10 Replies
oldestnewest

Hello, I don’t know but when I has an upset tummy and didn’t absorb my Pred so well (I think) I had exactly that at the end of my Pred day. It was horrible but I didn’t go for medication and went for self management, mainly simple practical tasks, but I knew it would pass It went when the Pred was back in the system. So, it could well be low levels of Pred and I think others have noted the same. I won’t comment on the reduction because others have more experience than me.

I would however, have your loss of appetite checked out to rule out other causes, which possibly may be feeding in to the panic attacks.

1 like
Reply

Hi Xanthe! "Yes" is the answer to that. Relieved to read your post, though sorry you're feeling awful, too. I'm just about down to 6mg (26 day DSNS) and having horrible anxiety attacks, especially in the early hours, and feeling really low, generally. I wonder if this ties in to the cytokines thing but I could be totally wrong.

Can't see any real reason, other than than I'm thoroughly fed up of this PMR thing, now. I'm seeing my rheumatologist, this afternoon, and will ask. I think I'm going to stay at 6 and possibly go back to 6.5, for a while, if things don't settle.

Hope you feel better, soon.

1 like
Reply

Hi,

Sorry to hear about your anxiety and panic attacks.

I would be very careful with Lorazepam as it’s exceptionally habit forming and shouldn’t be taken for more than a few days. Although it helps in the short term it isn’t a solution, has your GP investigated what is causing you to feel like this suddenly?

3 likes
Reply

So nice to hear that others sometimes feel the same. I have a full blood test early april and seeing new young doc ....a week later. Hoping he will give me more advice as to lowering pred. I only take lorazapam when I really start to feel low....an amazing drug though

2 likes
Reply

I am sorry that you are suffering from depression and panic attacks now that you are down to 6 mgs of Pred. Do you have any physical symptoms of PMR? I am currently finding it difficult to do a day on 6 mgs without feeling quite ill. Did you suffer from these symptoms before the diagnosis of PMR?

I have also noticed a low mood returning and some anxiety when a social engagement is coming up, to the extent that I almost talk myself out of going out. I was interested in an article that linked depression with inflammation that PMRPro posted some time ago. It seemed to fit my symptoms as I experienced an immediate lift of depression when I took 20 mgs of Pred and this continued until now. I think the anxiety probably stems from my fairly reclusive life during the illness and worry about having the energy to get through a social occasion.

I would be reluctant to add yet another drug into the mix if I could possibly help it. I have no way of knowing how severe your panic attacks are. Having suffered from them years ago, I know I would have done anything to feel normal. I developed an over active thyroid condition that explained and got rid of the panic attacks with treatment, like beta blockers and Carbimazole. You may benefit from CBT ( Cognitive Behavioural Therapy) or some other form of Counselling. This will give you strategies to cope for the future.

If I was coping physically with my taper, I would carry on. The weight loss could mean that PMR is still active. I felt nauseous and lost weight before I was treated. I hope this is food for thought.

4 likes
Reply

I too have managed to taper down with no significant problems until I got to 6mg three weeks ago, have slight pain although nothing significant but the anxiety and panic attacks have been quite bad. My mood has also taken a dive been feeling quite sorry for myself. Am considering staying for longer at 6mg. Honestly thought it was me so although I'm sorry you are suffering I am also relieved that it isn't just me!

1 like
Reply

Awful to get to 6mg and then to start feeling low and panic attacks...of course its nothing to do with steroids! Lol

Reply

I would stay where I am for a few weeks - this is a low, physiological dose. No hurry.

And you might be very surprised how many people are feeling like this at present - everywhere in the northern hemisphere it has been a very long and depressing winter. Even here everyone, healthy and unhealthy are commenting on how low they feel and plase hurry up sun.

2 likes
Reply

No I never had a panic attack or depression before the steroids....although I was on clarifimycin for bronchitis at the time of the first attack

Reply

I took ativan.. which I think is lorazapam... a few years ago for anxiety.. I rarely took it but had unusual side effects each time which I assumed was still the anxiety so it took a while to figure it out. The end result was HUGE depression which I had never had before. We figured finally it was a reaction to the ativan. So watch for any unusual feelings of despair. Scary time!

Reply

You may also like...